Alert archive / Iowa / Tornado Warnings in 2003
Tornado Warning 30, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 5, 2003, 12:17 AM CDT for Monona County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 12:17 AM CDT (05:17 UTC)
- Expired
- Jul 5, 2003, 12:45 AM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Monona County, IA
The radar
The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 9:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2181 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
807 WFUS53 KOAX 050517 TOROAX IAC133-050545- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 1216 AM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 1245 AM CDT * AT 1212 AM CDT...RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES FROM 10 MILES WEST OF BLENCOE TO CASTANA...OR FROM 37 MILES SOUTH OF SIOUX CITY TO 37 MILES SOUTHEAST OF SIOUX CITY... MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... UTE MAPLETON WHITING RODNEY ONAWA BLENCOE IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SATURDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4187 9617 4188 9571 4221 9567 4221 9637 $$ MILLER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:35 PM CDT, 9 hours 42 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT FRI JUL 4 2003 MAIN FORECAST CHALLENGES WILL BE TIMING AND SEVERE EXTENT OF THUNDERSTORMS TONIGHT...AND THEN A CONTINUED CHANCE OF THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK AS A QUASI-STATIONARY FRONTAL BOUNDARY REMAINS ENTRENCHED ACROSS OR NEAR THE CENTRAL PLAINS. .SYNOPSIS...OUTFLOW BOUNDARY FROM CONVECTION ACROSS NORTHEAST NEBRASKA THIS MORNING HAS CERTAINLY FOULED THE ATMOSPHERE AND SET ASIDE THE BEST LAID PLANS. THE BOUNDARY PUSHED SOUTH THIS MORNING...USHERING IN MUCH DRIER AND SOMEWHAT COOLER AIR WITH NORTHEASTERLY WINDS FOR MUCH OF THE DAY. WINDS ARE ONLY NOW BEGINNING TO RECOVER AND BECOME SOUTHEAST AND EVENTUALLY SHOULD TURN SOUTH AT LEAST ACROSS THE SOUTHERN PORTIONS THIS EVENING. THIS HAS SOMEWHAT STABILIZED THE LOCAL AREA (RELATIVELY SPEAKING)... AND THUS IT WILL TAKE SOME TIME TO CONTINUE TO RECOVER SUCH THAT THE ATMOSPHERE SHOULD EVENTUALLY BECOME SUPPORTIVE OF STRONGER AND POSSIBLY SEVERE THUNDERSTORMS...ESPECIALLY NORTHERN HALF OF THE FA THROUGH THE EVENING. 0-6KM SHEAR VALUES RANGE FROM 35 TO 50 KNOTS AS WEAK SHORT WAVE MOVES INTO THE CENTRAL PLAINS FROM THE WEST WITH MID LEVEL LAPSE RATES RATHER STEEP. CLUSTERS OF SHOWERS AND STORMS SHOULD THEN SHIFT SOUTHWARD OVERNIGHT INTO SOUTHERN NEBRASKA BEFORE EXITING FAR SOUTHEASTERN AREAS EARLY SATURDAY MORNING. FOR LOWS TONIGHT...WILL USE A BLEND OF PERSISTENCE AND WHAT OCCURRED NORTH OF THE FRONT THIS MORNING...BUT STILL IN THE LOWER 70S SOUTHEAST NEBRASKA WHERE THE FRONT ESSENTIALLY DOESNT MOVE INTO. THE FRONTAL BOUNDARY THEN ESSENTIALLY REMAINS STATIONARY OR MAY EVEN MOVE BACK NORTH ON SATURDAY. THUS AGAIN...LOOKING FOR SOME RECOVERY TIME IN THE MORNING...BUT FEEL THAT BY AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE... ESPECIALLY NORTHERN HALF OF THE FA AS YET ANOTHER WEAK RIPPLE IN THE OVERALL WESTERLY FLOW ALOFT BEGINS TO MOVES THROUGH. HIGHS SATURDAY SHOULD REBOUND...HOWEVER THERE ARE ABOUT 4 TO 8 DEGREES DIFFERENCE BETWEEN MET/MAV GUIDANCE. FOR NOW...HAVE OPTED TO SPLIT THE DIFFERENCE WITH HIGHS IN THE UPPER 80S NORTH TO MID 90S SOUTH. WHATEVER PRECIP THAT DEVELOPS SHOULD THEN MERGE INTO AN MCS AS IT MOVES OF THE MISSOURI RIVER SATURDAY NIGHT. THERE MAY BE A LULL IN ANY ORGANIZED PRECIPITATION SUNDAY AND SUNDAY NIGHT AS THE ATMOSPHERE RELOADS FOR THE NEXT IN THE SERIES OF SHORTWAVES. SUNDAY SHOULD BE ANOTHER WARM VERY WARM OR HOT DAY WITH RETURN FLOW SETTING UP...ALLOWING TEMPERATURES TO CLIMB INTO THE LOWER TO MID 90S. AGAIN...IT APPEARS THAT A FRONTAL BOUNDARY WILL SET UP IN SIMILAR FASHION...MOVE SOUTH THROUGH THE DAY MONDAY AND BECOME NEARLY STATIONARY ACROSS THE NEBRASKA/KANSAS BORDER THROUGH AT LEAST MID WEEK. MY INITIAL THOUGHTS WERE THAT THERE MIGHT BE ANOTHER BREAK ON WEDNESDAY...WITH ANOTHER BOUNDARY SETTING UP ON THURSDAY...THEN ANOTHER BREAK AGAIN ON FRIDAY. HOWEVER...MID LEVEL RIDGE WILL BE BUILDING THROUGH THE WEEK WHICH MAY HELP TO INHIBIT DEVELOPMENT IN LATER PERIODS. .OMA...NONE. DEWALD
Hazardous weather outlook, Jul 4, 5:00 PM CDT, 7 hours 17 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT WITH DAMAGING WINDS THE PRIMARY THREAT. VARIOUS OUTFLOW BOUNDARIES ARE IN PLACE ACROSS THE AREA LATE THIS AFTERNOON WITH A POCKET OF VERY UNSTABLE AIR OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. AS THE LOW LEVEL JET INCREASES ACROSS THE CENTRAL PLAINS TONIGHT AND AN UPPER LEVEL WAVE MOVES ACROSS SOUTH DAKOTA...UPWARD VERTICAL MOTION WILL INCREASE AND SUPPORT THUNDERSTORM DEVELOPMENT OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THE HIGH LEVEL OF INSTABILITY COMBINED WITH FAVORABLE WIND SHEAR PROFILES WILL ALLOW SOME STORMS TO REACH SEVERE LEVELS ESPECIALLY LATER THIS EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...SOUTH OF AN ALBION TO HARLAN IOWA LINE. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS SATURDAY NIGHT AS A SURFACE BOUNDRY REMAINS STALLED ACROSS THE AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. A RISK OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA SUNDAY NIGHT THROUGH TUESDAY. COVERAGE AND INTENSITY OF THESE THUNDERSTORMS WILL BE ASSESSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. FOBERT
In the hours before
Local storm report, Jul 4, 10:26 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1026 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 PM WAYNE NE 1 INCH HAIL
07/04/03 WAYNE REPORTED BY STORM
SPOTTER.Local storm report, Jul 4, 11:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM THURSTON NE 1 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 4, 11:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM WINNEBAGO NE .75 INCH HAIL
07/04/03 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 54 min |
| Jul 4, 11:32 PM CDT | Tornado Warning | OAX | Monona | 43 min |
| Jul 5, 6:01 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 29 min |
| Jul 5, 6:26 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 34 min |
| Jul 5, 6:59 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 41 min |
Nearby
Tornado Warnings in Iowa, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.